Pennsylvania, 2008

Lake-Effect Snow in Pennsylvania, January 24, 2008

January 24, 2008 · NWS CLE · 2 events in 2 counties and zones

A cold front moved across northwestern Pennsylvania on January 23rd. Cold west to northwest behind this front caused lake effect snow showers to develop.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A cold front moved across northwestern Pennsylvania on January 23rd. Cold west to northwest behind this front caused lake effect snow showers to develop.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jan 23, 11:36 PM EST, 24 minutes earlier.

Area forecast discussion, Jan 23, 11:36 PM EST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1136 PM EST WED JAN 23 2008

.SYNOPSIS...
A COLD FRONT WILL USHER IN A REINFORCING SHOT OF COLD AIR
OVERNIGHT AND THURSDAY...BUT THIS WEEKEND...THE LONGWAVE PATTERN
WILL CHANGE AND THIS WILL ALLOW FOR A NOTICEABLE MODERATION IN
TEMPERATURE FOR THE LATTER PORTION OF THE FORECAST PERIOD.

&&

.NEAR TERM /THROUGH THURSDAY/...
AS THE ARCTIC COLD FRONT SAGS SOUTH OVERNIGHT AND THURSDAY MORNING
THE FLOW WILL BECOME WESTERLY AND AS THE ARCTIC COLD FRONT MOVES
IN PLENTY OF CONVERGENCE...EAST OF CLE. SOME ICE COVER ON THE LAKE
COULD HAVE A MINOR IMPACT ON DECREASING THE SNOWFALL AMOUNTS. THE
MORNING RUSH HOUR COULD BE SLOW ESPECIALLY IN THE SNOW BELT. THE
18Z MESOSCALE MODELS WERE SHOWING A FAIR AMOUNT OF QPF IN ERIE
COUNTY PA AND WITH THE RATIO AROUND 20...THE SNOW WILL BE
FLUFFY. BY THE TIME THE SNOW DECREASES SOME LOCATIONS COULD HAVE
WARNING CRITERIA SNOWFALL IN 12 HOURS IN ERIE COUNTY PA. ELSEWHERE
IN THE SNOW BELT WILL GO WITH A LAKE EFFECT SNOW ADVISORY.
OTHERWISE AS THE ARCTIC FRONT MOVES IN SOME SNOW SHOWERS WILL
OCCUR WITH SNOW ACCUMULATIONS GENERALLY AROUND AN INCH.

THE QUESTION WAS HOW LONG TO KEEP THE HEADLINES. LATE THURSDAY
MORNING THE FLOW BECOMES MORE NORTHWEST BEHIND THE ARCTIC FRONT.
AS THIS HAPPENS AND THE AIR BEGINS TO SLOWLY DRY OUT AND WITH SOME
SUBSIDENCE BEHIND THE ASSOCIATED SHORT WAVE THE SNOW SHOWERS WILL
BE DECREASING IN AREAL COVERAGE AND INTENSITY...ESPECIALLY AWAY
FROM LAKE ERIE. ELSEWHERE THE SNOW SHOWERS WILL BE DECREASING.

NO CHANGES TO FORECAST LOW TEMPERATURES BECAUSE OF THE CLOUD COVER.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
HIGH PRESSURE THAT WILL MOVE IN BEHIND A DEPARTING SHORTWAVE ON
THURSDAY WILL SETTLE OVER THE OHIO VALLEY THURSDAY NIGHT AND
FRIDAY. WHILE THIS WILL MEAN FAIR COLD WEATHER FOR THE MAJORITY OF
THE FORECAST AREA...MORE LAKE SNOWS WILL BE FOUND IN THE SNOWBELT
EAST OF CLEVELAND.

THE LAKE SNOWS WILL TAPER OFF TO FLURRIES FRIDAY...THEN AN OPEN
WAVE WILL MAKE ITS WAY ACROSS LOWER MICHIGAN AND NORTHERN OHIO
LATE FRIDAY NIGHT AND SATURDAY. THE LACK OF MOISTURE AND
INSIGNIFICANT BAROCLINIC FORCING ASSOCIATED WITH THE FEATURE
WILL LIMIT BOTH THE POTENTIAL AND AMOUNT OF ANY SNOW RECEIVED.
CHANCE POPS WILL BE USED FOR THIS TIME PERIOD....WHICH BLENDS
NICELY WITH SURROUNDING WFOS.

NEUTRAL TEMP ADVECTION WILL BE FOUND IN THE WAKE OF THE DEPARTING
SHORTWAVE SATURDAY NIGHT...WITH JUST ENOUGH MOISTURE LEFT BEHIND
TO SUPPORT LOW CHC POPS FOR LIGHT SNOW SHOWERS. IN TERMS OF LAKE
EFFECT...H8 TEMPS OF -10C AND LK ERIE SFC TEMPS OF +1C WILL NOT
SUPPORT LAKE INDUCED CONVECTION SO WILL NOT CARRY HIGHER POPS IN
THE SNOW BELT AREAS.

SATURDAY NIGHT SHOULD MARK THE END OF THE RECENT STRETCH OF COLDER
THAN NORMAL WEATHER.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
THIS PERIOD WILL BE CHARACTERIZED BY MODERATING TEMPERATURES WITH
READINGS AVERAGING SOME 5 TO 10 DEGREES ABOVE NORMAL. THE LONG
WAVE TROUGH AND CROSS POLAR FLOW THAT HAS BEEN IN PLACE ACROSS
EASTERN CANADA AND THE GREAT LAKES REGION WILL GIVE WAY TO A
PACIFIC FLOW. THIS PACIFIC FLOW WILL INCLUDE A PROGRESSIVE RIDGE
DURING THIS FORECAST PERIOD...THAT WILL HELP TO PUMP NOTICEABLY
MILDER AIR INTO THE REGION. SOME DETAILS...

THE ECMWF AND GFS ARE IN LOCKSTEP AGREEMENT WITH DEPICTING A WELL
DEVELOPED RIDGE OVER THE MISSISSIPPI VALLEY ON SUNDAY. H8 TEMPS OF
ABOUT -8C OVER THE REGION SUNDAY MORNING WILL MODIFY TO ABOUT -4C
BY EVENING...WHICH WILL SUPPORT SFC TEMPS IN THE UPPER 30S TO
LOWER 40S. THE RIDGE WILL ALSO MEAN FINE WEATHER FOR SUNDAY WITH
PARTLY TO MOSTLY SUNNY SKIES.

THE RIDGE WILL PASS ACROSS THE FORECAST AREA ON MONDAY...THEN AS A
MOISTURE RICH SOUTHERLY FLOW BECOME ESTABLISHED IN ITS WAKE...
RAIN SHOWERS WILL DEVELOP. THESE SHOWERS WILL BE MOST WIDESPREAD
LATE MONDAY AND MONDAY NIGHT...WHEN MEDIUM RANGE GUIDANCE IS
SUGGESTING THE PASSAGE OF A PRE FRONTAL TROUGH.

THERE IS A LITTLE CONCERN THAT SFC TEMPS COULD DROP TO NEAR
FREEZING MONDAY NIGHT...BUT GIVEN THE DEPTH AND STRENGTH OF THE
SOUTHERLY FLOW...DO NOT EXPECT ANY PROBLEMS FROM -FZRA. THIS WILL
HAVE TO BE CLOSELY WATCHED.

ON TUESDAY...A PACIFIC BASED COLD FRONT WILL PASS ACROSS THE
REGION. THIS WILL GENERATE MORE SCATTERED -SHRA...WITH THE COLD
AIR IN THE WAKE OF THE FRONT BECOMING DEEP ENOUGH TO POSSIBLY
SUPPORT A MIX OF -SHRA AND -SHSN BY LATE AFTERNOON FOR PARTS OF
THE AREA.

SEASONABLY COLD AIR WILL ARRIVE TUESDAY NIGHT AND WEDNESDAY AS
HIGH PRESSURE WILL BUILD IN FROM THE MISSISSIPPI VALLEY.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
ARCTIC COLD FRONT JUST SOUTH OF AN MBS TO GRR LINE. EXPECT FRONT
TO JUST BE INTO NRN OH BY 12Z...BUT SOUTH OF THE FORECAST AREA BY
EARLY AFTERNOON. EXPECT WIDESPREAD MFVR CONDTIONS WITH AREA OF IFR
IN THE SNOW. OVERALL EXPECT A WIDESPREAD 1-2 INCHES...WITH U 3 TO
5 IN THE SNOWBELT EAST OF CLEVELAND. HIGH PRESSURE WILL NUDGE INTO
NW OH BY LATE AFTERNOON.

LOOKING FURTHER OUT...RIDGING THURSDAY AFTERNOON AND THURSDAY
NIGHT WILL BRING A RETURN TO DRY VFR CONDITIONS AREAWIDE...WHICH
WILL THEN CONTINUE THROUGH FRIDAY. AS THE HIGH MOVES EAST FRIDAY
NIGHT AND SATURDAY AND A WARM ADVECTION PATTERN DEVELOPS ACROSS
THE AREA...SOME SNOW SHOWERS AND NON VFR CONDITIONS WILL BE
POSSIBLE. ANOTHER RIDGE OF HIGH PRESSURE WILL THEN BRING A RETURN
TO DRY VFR WEATHER FOR SUNDAY AND MOST OF MONDAY.

&&

.MARINE...
WITH WINDS DIMINISHING...WILL BE DROPPING THE FREEZING SPRAY WARNING
AND SMALL CRAFT ADVISORIES FOR THE CENTRAL PART OF THE LAKE WITH THE
AFTERNOON FORECAST ISSUANCES OF THE GLF AND NSH...LEAVING ONLY THE
EASTERN THIRD OF THE NEARSHORE ZONES UNDER SCAS INTO THIS EVENING.
THOSE WILL BE LEFT INTACT UNTIL 9 PM...MAINLY TO GIVE WAVES A CHANCE
TO SUBSIDE TO BELOW 4 FEET.

BEYOND THAT...DO NOT EXPECT CONDITIONS TO REACH GALE WARNING
CRITERIA THROUGH THE REMAINDER OF THE FORECAST PERIOD. THAT
SAID...SMALL CRAFT ADVISORIES WILL STILL BE NEEDED FOR THE CENTRAL
NEARSHORES THURSDAY AFTERNOON AS NORTHWESTERLY FLOW INCREASES
FOLLOWING THE PASSAGE OF A SURFACE TROUGH...AND WILL LIKELY NEED TO
BE EXPANDED EASTWARD IN THE THURSDAY NIGHT AND FRIDAY PERIODS AS
WINDS BACK TO SOUTHWEST AND INCREASE IN STRENGTH. QUIETER CONDITIONS
WILL THEN RETURN FOR THE UPCOMING WEEKEND AS THE PRESSURE GRADIENT
WEAKENS AND LAKE ERIE COMES UNDER THE INFLUENCE OF A WARM AIR
ADVECTION PATTERN.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...LAKE EFFECT SNOW ADVISORY UNTIL 12 PM EST THURSDAY FOR
     OHZ012>014-089.
PA...LAKE EFFECT SNOW ADVISORY UNTIL 12 PM EST THURSDAY FOR PAZ003.
     LAKE EFFECT SNOW WARNING UNTIL 12 PM EST THURSDAY FOR PAZ001-
     002.
MARINE...NONE.

&&

SYNOPSIS...KIELTYKA
NEAR TERM...KIELTYKA
SHORT TERM...KIELTYKA
LONG TERM...KOSARIK
AVIATION...DJB
MARINE...
Hazardous weather outlook, Jan 23, 10:05 PM EST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
1005 PM EST WED JAN 23 2008

LEZ061-142>149-162>169-OHZ003-006>011-017>023-027>033-036>038-047-
250315-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-HANCOCK-SENECA-HURON-MEDINA-
SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-
STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
1005 PM EST WED JAN 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ012>014-089-PAZ003-250315-
LAKE-GEAUGA-ASHTABULA INLAND-ASHTABULA LAKESHORE-CRAWFORD PA-
1005 PM EST WED JAN 23 2008

...LAKE EFFECT SNOW ADVISORY IN EFFECT UNTIL 12 PM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW ADVISORY

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW ADVISORY

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ001-002-250315-
NORTHERN ERIE-SOUTHERN ERIE-
1005 PM EST WED JAN 23 2008

...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 12 PM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KIELTYKA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Northern Erie

When
January 24, 12:00 AM EST to 2:00 PM EST
Where
Northern Erie forecast zone
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
42.118, -80.098 (the zone’s center; the record gives no point)

Lake effect snow showers developed early on January 24th behind a strong cold front. Heavy snow was reported during the morning hours with the snow showers tapering off to flurries during the afternoon. Visibilities during the middle portion of the morning were less than one half mile at times. As much as 12 inches of snow was reported along and north of Interstate 90. Officially, 9.9 inches of snow was recorded at Erie International Airport between midnight and 1 pm. Some accidents were reported.

Lake-Effect Snow, Southern Erie

When
January 24, 12:00 AM EST to 2:00 PM EST
Where
Southern Erie forecast zone
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
42.118, -80.098 (the zone’s center; the record gives no point)

Lake effect snow showers developed early on January 24th behind a strong cold front. Heavy snow was reported during the morning hours with the snow showers tapering off to flurries during the afternoon. Visibilities during the middle portion of the morning were less than one half mile at times. Six to eight inches of snow was reported south of Interstate 90 in Erie County. Some accidents were reported.

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 77101, 77108.